thumbnail

Note on the applicability of the James-Stein Estimator in regional hydrologic studies

Water Resources Research

By:
, , and
https://doi.org/10.1029/WR020i011p01630

Links

Abstract

The applicability of the James-Stein estimator in regional hydrologic studies which entail the estimation of an N-dimensional location parameter is discussed. Regional studies are frequently characterized by relatively short, generally correlated, samples drawn from nonsymmetric and bounded, i.e., nonnormal, populations. By means of computer simulation studies the James-Stein estimator, subject to the Lindley modification and adoption of the positive part rule suggested by Efron and Morris and conditioned on the assumption of independence, was shown to be robust in the case of the hydrologically plausible distribution considered here, namely, Weibull distributions with coefficient of skewness ranging from 0 to 10. However, in contrast to traditional methods of regionalization the effect of cross correlation is a diminishment of the relative risk advantage of the James-Stein estimator, even in the best case of normal variables : this is discussed and illustrated.

Additional publication details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Note on the applicability of the James-Stein Estimator in regional hydrologic studies
Series title:
Water Resources Research
DOI:
10.1029/WR020i011p01630
Volume:
20
Issue:
11
Year Published:
1984
Language:
English
Publisher:
American Geophysical Union
Description:
9 p.
First page:
1630
Last page:
1638